Aequationes mathematicae

, Volume 79, Issue 1–2, pp 111–156 | Cite as

The formal translation equation for iteration groups of type II

  • Harald Fripertinger
  • Ludwig Reich


We investigate the translation equation
$$F(s+t, x) = F(s, F(t, x)),\quad \quad s,t\in{\mathbb{C}},\qquad\qquad\qquad\qquad({\rm T})$$
in \({\mathbb{C}\left[\kern-0.15em\left[{x}\right]\kern-0.15em\right]}\), the ring of formal power series over \({\mathbb{C}}\). Here we restrict ourselves to iteration groups of type II, i.e. to solutions of (T) of the form \({F(s, x) \equiv x + c_k(s)x^k {\rm mod} x^{k + 1}}\), where k ≥ 2 and c k ≠ 0 is necessarily an additive function. It is easy to prove that the coefficient functions c n (s) of
$$F(s, x) = x + \sum_{n \ge q k}c_n(s)x^n$$
are polynomials in c k (s). It is possible to replace this additive function c k by an indeterminate. In this way we obtain a formal version of the translation equation in the ring \({(\mathbb{C}[y])\left[\kern-0.15em\left[{x}\right]\kern-0.15em\right]}\). We solve this equation in a completely algebraic way, by deriving formal differential equations or an Aczél–Jabotinsky type equation. This way it is possible to get the structure of the coefficients in great detail which are now polynomials. We prove the universal character (depending on certain parameters, the coefficients of the infinitesimal generator H of an iteration group of type II) of these polynomials. Rewriting the solutions G(y, x) of the formal translation equation in the form \({\sum_{n\geq 0}\phi_n(x)y^n}\) as elements of \({(\mathbb{C}\left[\kern-0.15em\left[{x}\right]\kern-0.15em\right])\left[\kern-0.15em\left[{y}\right]\kern-0.15em\right]}\), we obtain explicit formulas for \({\phi_n}\) in terms of the derivatives H (j)(x) of the generator \({H}\) and also a representation of \({G(y, x)}\) as a Lie–Gröbner series. Eventually, we deduce the canonical form (with respect to conjugation) of the infinitesimal generator \({H}\) as x k + hx 2k-1 and find expansions of the solutions \({G(y, x) = \sum_{r\geq 0} G_r(y, x)h^r}\) of the above mentioned differential equations in powers of the parameter h.

Mathematics Subject Classification (2000)

Primary 39B12 39B50 Secondary 13F25 


Translation equation formal functional equations Aczél–Jabotinsky type equations iteration groups of type II ring of formal power series over \({\mathbb{C}}\) 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Fripertinger H., Reich L.: The formal translation equation and formal cocycle equations for iteration groups of type I. Aequat. Math. 76, 54–91 (2008)MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Gröbner, W.: Die Lie-Reihen und ihre Anwendungen. 2., überarb. und erweit. Aufl. VEB Deutscher Verlag der Wissenschaften, Berlin (1967)Google Scholar
  3. 3.
    Gröbner, W., Knapp, H.: Contributions to the method of Lie series. B.I.-Hochschulskripten. 802/802a. Mannheim etc.: Bibliographisches Institut (1967)Google Scholar
  4. 4.
    Gronau D.: Two iterative functional equations for power series. Aequat. Math. 25(2/3), 233–246 (1982)MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Gronau D.: Über die multiplikative Translationsgleichung und idempotente Potenzreihenvektoren. Aequat. Math. 28(3), 312–320 (1985)MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Haneczok J.: Conjugacy type problems in the ring of formal power series. Grazer Math. Ber. 353, 96 (2009)Google Scholar
  7. 7.
    Jabłoński W., Reich L.: On the solutions of the translation equation in rings of formal power series. Abh. Math. Sem. Univ. Hamburg 75, 179–201 (2005)MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Reich, L.: On Families of Commuting Formal Power Series. Ber. Math.-Statist. Sekt. Forschungsgesellsch. Joanneum 285–296, Ber. No. 294, 18 pp. (1988)Google Scholar
  9. 9.
    Reich L., Schwaiger J.: Über die analytische Iterierbarkeit formaler Potenzreihenvektoren. Osterreich. Akad. Wiss. Math.-Naturwiss. Kl. S.-B. II 184, 599–617 (1975)MathSciNetGoogle Scholar
  10. 10.
    Reich, L.: Iteration of automorphisms of formal power series rings and of complete local rings. In: European Conference on Iteration Theory (Caldes de Malavella, 1987), pp. 26–41. World Scientific Publication, Teaneck, NJ (1989)Google Scholar
  11. 11.
    Scheinberg St.: Power series in one variable. J. Math. Anal. Appl. 31, 321–333 (1970)MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Birkhäuser / Springer Basel AG 2010

Authors and Affiliations

  1. 1.Institut für MathematikKarl-Franzens-Universität GrazGrazAustria

Personalised recommendations